Alert archive / Virginia / Wind Advisories in 2020

Wind Advisory 19, NWS Blacksburg, VA

October 29, 2020Alleghany County, Ashe County, Watauga County, North Carolina; 4 counties in Virginia

NWS Blacksburg, VA issued this wind advisory at Oct 29, 2020, 7:58 PM EDT for Alleghany County, Ashe County, Watauga County, North Carolina; 4 counties in Virginia. It took effect at Oct 30, 2020, 12:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2020, 7:58 PM EDT (23:58 UTC)
In effect from
Oct 30, 2020, 12:00 AM EDT
Expired
Oct 30, 2020, 12:00 PM EDT
In force
12 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 12.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

773 
WWUS71 KRNK 292358
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
758 PM EDT Thu Oct 29 2020

NCZ001-002-018-VAZ015>017-300800-
/O.NEW.KRNK.WI.Y.0019.201030T0400Z-201030T1600Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
758 PM EDT Thu Oct 29 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT
FRIDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...In Virginia, Grayson, Carroll and Floyd Counties. In 
  North Carolina, Ashe, Alleghany NC and Watauga Counties.

* WHEN...From midnight tonight to noon EDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...With the wet soils, a few trees could fall
  as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
317 
WWUS71 KRNK 300758
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
358 AM EDT Fri Oct 30 2020

NCZ001-002-018-VAZ015>017-301600-
/O.CON.KRNK.WI.Y.0019.000000T0000Z-201030T1600Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
358 AM EDT Fri Oct 30 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...In Virginia, Grayson, Carroll and Floyd Counties. In 
  North Carolina, Ashe, Alleghany NC and Watauga Counties.

* WHEN...Through noon today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...With the wet soils, a few trees could 
  fall as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

11

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 29, 7:42 PM EDT, 16 minutes earlier.

Area forecast discussion, Oct 29, 7:42 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
742 PM EDT Thu Oct 29 2020

.SYNOPSIS...
Zeta will continue to move away from the area, leaving some
showers and gusty conditions into this evening. A cold front
will cross the region tonight, ushering in much colder weather
for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 730 PM EDT Thursday...

Showers/few storms continue to fire along trailing boundary from
Zeta into the southern Blue Ridge. Still some stronger shear may
lead to wind gusts to 40-50 mph in some of the heavier
showers/storms, but overall coverage is scattered as far as our
county warning area, but narrow bands of heavy downpours are
possible into late evening per high-res solutions from the NC
mountains into the piedmont of VA. Later tonight, the front
moves across, and strong cold advection kicks in with 6 hour
pressure rises of 5 to 9 mb. Looking at model soundings and
given the wet ground, may be hoisting a wind advisory for some
of the mountains. Will be coordinating this with surrounding NWS
offices.

Previous discussion from early afternoon...

The remnants of Zeta have moved off to the east, leaving some
scattered showers across the region. Clouds have broken up a bit
allowing for some sun and better mixing which will keep gusty
winds around into this evening, so have issued an SPS to cover
the lingering winds. After a brief respite from the wind, expect
a surge of winds behind a cold front moving through this
evening will bring another round of gust winds overnight, mainly
in the Blue Ridge. Will keep an eye on the situation to see if
a wind advisory is needed.

The showers will gradually diminish with some thunderstorm
redevelopment sliding by just off to our southeast. We get into
an upslope/downslope regime overnight with clouds and a few
showers west of the Ridge and little in the way of sensible
weather to the east. Friday looks to start off with some gusty
winds with conditions calming as the day wears on.

Temperatures will be notably cooler tomorrow with Friday with
highs only in the low to mid 60s east, upper 40s/lower 50s west.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM EDT Thursday...

The storm system which brought snow to the rockies and ice to the
central and southern plains will move east and off the mid-
atlantic coast Friday. Brisk northwest winds will follow in the
wake of this system with cold high pressure building across the
region for the weekend. Temperatures by Saturday and Sunday
mornings will favor frost formation, potentially as far east as
the VA/NC piedmont. A brief warm up is expected Sunday afternoon
ahead of an approaching cold front. This next front will take an
even colder bite out of the thermometer by sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 230 PM EDT Thursday...

The cold front will move out into the Atlantic ocean Monday. High
pressure to our southwest will build into our region Monday into
Monday night. High temperatures Monday will be cool with readings
from the upper 30s in the mountains to the lower 50s in the
piedmont under plenty of sunshine. It will be cold Monday night
with lows from the mid to upper 20s in the west to the lower 30s
in the east. High pressure will build east across our region
Tuesday into Tuesday night. High temperatures will moderate
Tuesday with values from the mid 40s in the northwest mountains to
the upper 50s in the piedmont. Low temperatures Tuesday night
will generally be in the 30s. The upper ridge will build east on
Wednesday. High temperatures Wednesday will warm into the lower
50s in the west to the lower 60s in the east. High pressure will
maintain its hold on our area into Thursday.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 730 PM EDT Thursday...

Showers may impact LYH/BLF/LWB, though radar coverage is showing
more of a line from FVX-HLX through 02z.

There will be sub-VFR cigs in the mountains this evening, with
IFR or lower at BLF expected overnight into Friday morning. The
big issue late tonight through Friday should be the stronger
winds behind the front. NW winds will gust to 20 to 35kts
especially in the mountains, ROA/BCB will have the best threat
of stronger winds for tafs.

Look for improving flying conditions toward the end of this taf
period as high pressure arrives.

.Extended Aviation Discussion...

A more bonafide clearing opportunity will take place into
Saturday as high pressure builds in from the northwest.
Northwesterly wind flow may result in some lingering clouds
across the western mountains into Saturday, but this should not
last long into the weekend as winds come back around to the
west. Another front moves across Sunday with breezy conditions
expected behind it. Sub-VFR may occur in the mountains when this
occurs...similar to upslope mountain cloudiness that would
typify winter sort of weather systems that pass across the Great
Lakes...winds northwesterly.

High pressure works in early next week with mainly VFR expected,
with potential sub-VFR Monday in LWB/BLF.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...MBS/WP
SHORT TERM...MBS/PM
LONG TERM...RR
AVIATION...MBS/PM/WP
Hazardous weather outlook, Oct 29, 2:06 PM EDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
206 PM EDT Thu Oct 29 2020

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-300900-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
206 PM EDT Thu Oct 29 2020

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Strong gusty winds are possible into Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-300900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
206 PM EDT Thu Oct 29 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Strong gusty winds are possible into this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 29, 5:06 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT THU OCT 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TROPICAL STORM   1 ENE CLIFTON           36.46N 81.55W
10/29/2020                   ASHE               NC   911 CALL CENTER

            TREE DOWN ON HWY 88 WEST.

1050 AM     TROPICAL STORM   1 W CLIFTON             36.45N 81.58W
10/29/2020                   ASHE               NC   911 CALL CENTER

            TREE DOWN ON HWY 88.

0619 AM     TROPICAL STORM   3 E CLIFTON             36.45N 81.52W
10/29/2020                   ASHE               NC   911 CALL CENTER

            TREE DOWN ON CLINT GILLEY RD.

&&
Local storm report, Oct 29, 5:13 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT THU OCT 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TROPICAL STORM   WILKESBORO              36.14N 81.16W
10/29/2020                   WILKES             NC   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE ENTIRE COUNTY,
            WITH THE FIRST BEING REPORTED ABOUT 830AM,
            AND THE LAST COMING IN AROUND NOON.

&&

SK
Local storm report, Oct 29, 6:09 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT THU OCT 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TROPICAL STORM   STUART                  36.64N 80.28W
10/29/2020                   PATRICK            VA   911 CALL CENTER

            ALMOST TWO DOZEN TREES REPORTED DOWN COUNTY
            WIDE, STARTING AS EARLY AS 530 AM AND
            LASTING THROUGH ABOUT 1PM.

&&

SK
Special weather statement, Oct 29, 6:27 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
627 PM EDT Thu Oct 29 2020

VAZ043>045-058-059-292300-
Henry-Halifax-Campbell-Pittsylvania-Charlotte-
627 PM EDT Thu Oct 29 2020

...A LINE OF SHOWERS WILL AFFECT
WEST CENTRAL CHARLOTTE...SOUTHEASTERN CAMPBELL...CENTRAL
PITTSYLVANIA...NORTHWESTERN HALIFAX AND NORTHEASTERN HENRY
COUNTIES...

At 626 PM EDT, radar indicated gusty showers along a line extending
from Gretna to near Mountain Valley. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these showers. These
showers may develop into thunderstorms.

Locations impacted include...
Chatham...
Gretna...
Brookneal...
Phenix...
Callands...
Mt Airy...
and Java.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3711 7868 3688 7909 3678 7938 3674 7982
      3682 7972 3683 7966 3686 7964 3688 7963
      3707 7939
TIME...MOT...LOC 2226Z 253DEG 33KT 3693 7935 3677 7973

WP
Special weather statement, Oct 29, 7:05 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
705 PM EDT Thu Oct 29 2020

VAZ045-046-058-059-292330-
Halifax-Campbell-Charlotte-Appomattox-
705 PM EDT Thu Oct 29 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN APPOMATTOX...NORTHERN CHARLOTTE...SOUTHEASTERN CAMPBELL
AND NORTHWESTERN HALIFAX COUNTIES...

At 704 PM EDT, a strong thunderstorm was located over Hat Creek, or
near Brookneal, moving east at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Brookneal...
Charlotte Court House...
Phenix...
Red House...
Pamplin City...
Cody...
and Madisonville.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3691 7909 3696 7912 3706 7909 3707 7911
      3708 7911 3731 7864 3726 7868 3720 7869
      3719 7868 3719 7864 3717 7864 3714 7859
      3715 7855 3714 7854 3714 7852 3709 7849
TIME...MOT...LOC 2304Z 249DEG 38KT 3712 7890

WP
Special weather statement, Oct 29, 7:35 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
735 PM EDT Thu Oct 29 2020

VAZ016-017-032-033-043-300030-
Henry-Franklin-Patrick-Floyd-Carroll-
735 PM EDT Thu Oct 29 2020

...A BAND OF HEAVY RAIN SHOWERS AND GUSTY WINDS WILL AFFECT
SOUTHEASTERN FLOYD...SOUTHEASTERN CARROLL...NORTHWESTERN HENRY...
CENTRAL PATRICK AND SOUTHERN FRANKLIN COUNTIES...

At 732 PM EDT, Showers with very heavy rainfall and gusty winds
extended from near Fancy Gap to Woolwine to Rocky Mount, moving
northeast at 15 mph.

Winds in excess of 30 mph are possible with these showers.  The
ground in this area is saturated from rainfall earlier today
associated with Tropical Cyclone Zeta.  Heavy rainfall could quickly
result in flooding or flash flooding. Remain alert for any possible
flood or flash flood warnings that may be issued.

Locations impacted include...
Rocky Mount...
Fancy Gap...
Sydnorsville...
Cana...
Ferrum...
Woolwine...
and Endicott.

Torrential rainfall is occurring with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3665 8087 3705 7985 3687 7969 3656 8072
      3656 8083
TIME...MOT...LOC 2332Z 244DEG 11KT 3679 8024

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 8:34 AM EDTFlash Flood WarningRNKAlleghany, Ashe, Watauga4 hr
Oct 29, 9:02 AM EDTFlash Flood WarningRNKAlleghany, Ashe, Wilkes4 hr
Oct 29, 9:19 AM EDTAreal Flood AdvisoryRNKSurry, Yadkin3 hr
Oct 29, 9:50 AM EDTSevere Thunderstorm WarningRNKRockingham, Stokes, Surry, Wilkes, Yadkin85 min
Oct 29, 10:29 AM EDTFlash Flood WarningRNKRockingham, Stokes6 hr
Oct 29, 11:11 AM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham64 min
Oct 29, 11:15 AM EDTFlash Flood WarningRNKSurry, Yadkin2 hr
Oct 29, 11:24 AM EDTAreal Flood WarningRNKCaswell6 hr
Oct 29, 11:35 AM EDTRiver Flood WarningRNKWilkes17 hr
Oct 29, 11:35 AM EDTRiver Flood WarningRNKSurry, Yadkin19 hr
Oct 29, 11:35 AM EDTRiver Flood WarningRNKWatauga6 hr
Oct 29, 12:23 PM EDTAreal Flood WarningRNKAshe, Watauga6 hr
Oct 29, 12:58 PM EDTAreal Flood WarningRNKAlleghany, Ashe, Wilkes6 hr
Oct 29, 1:41 PM EDTAreal Flood WarningRNKSurry, Yadkin6 hr
Oct 29, 4:18 PM EDTAreal Flood WarningRNKRockingham, Stokes9 hr
Oct 29, 8:50 AM EDTFlash Flood WarningRNKSmyth, Tazewell4 hr
Oct 29, 9:26 AM EDTFlash Flood WarningRNKCarroll, Floyd, Patrick, City of Galax3 hr
Oct 29, 9:59 AM EDTAreal Flood AdvisoryRNKMontgomery, Pulaski, Roanoke, City of Radford, City of Roanoke, City of Salem3 hr
Oct 29, 10:02 AM EDTAreal Flood AdvisoryRNKFranklin3 hr
Oct 29, 11:46 AM EDTAreal Flood AdvisoryRNKAppomattox, Buckingham, Campbell, Charlotte, City of Lynchburg3 hr
Oct 29, 12:40 PM EDTAreal Flood WarningRNKCarroll, Floyd, Patrick, City of Galax3 hr
Oct 29, 3:37 PM EDTAreal Flood WarningRNKPatrick3 hr
Oct 29, 5:11 PM EDTAreal Flood WarningRNKCampbell7 hr
Oct 29, 6:27 PM EDTSpecial Weather StatementRNKPittsylvania33 min
Oct 29, 7:05 PM EDTSpecial Weather StatementRNKCharlotte25 min
Oct 29, 7:35 PM EDTSpecial Weather StatementRNKFranklin55 min
Oct 29, 7:53 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Franklin, Patrick112 min

Nearby

Wind Advisories in Virginia, 2020Wind Advisories in North Carolina, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.